Ask the Coach: Thyroid medications and exercise

Q. I'm wondering if you can share some information about running and the thyroid replacement meds Synthorid and Cytomel.

I was diagnosed several years ago with Graves Disease. I was allergic to the two possible meds that would slow down thyroid production and so the only alternative was to eliminate the thyroid production completely with radiation.

I was able to find a balance fairly quickly with moderate exercise and the direction provided by my endocrinologist. My only issue was gradual weight gain. Over the years I've seen a steady, slow increase in my weight that seems to unaffected by diet and exercise. My endocrinologist has encouraged me to keep up with the workouts and regular walks with my dog that have become the staples of my life.

Two years ago I stepped on a treadmill and a painful, breathless mile turned into the pursuit of a lifetime ... I ran my first marathon this past fall - I ran Twin Cities 4:43:20, it was very warm and I finished it in good health. I was smiling and having fun the whole way. My fitness level has never been better, but my body fat continues to climb.

I'll be running another marathon on January 15th. The body is a trickster, quickly adapting to the new challenges. I understand the benefits of cross training and switching things up, but I can't get my head around the relationship between running, metabolism and thyroid disease. It's like some big mystery -- I can't find research or articles from other runners and even my endocrinologist who is recognized as one of the best and who has helped me tremendously can offer very little information on the topic.

As my mileage and fitness levels have increased, my body struggles to absorb the thyroid meds. My levels keep coming back very low. We've increased the Synthriod and the endocrinologist trusts me to decide the days I need the Cytomel. I experienced some heart palpitations from the Cytomel on my long runs, so I skip it on those days. I'm not asking for a miracle, just a better understanding.

A. I don't have personal experience in thyroid disease, so I checked with two experts for their help. Part I of the answer is a very good explanation from Dr. Peter Smith. He's an internal medicine specialist and is an athlete himself. Part II is from an athlete that has managed thyroid disease from a very young age. Although her disease is Hashimoto's Thyroiditis, her feedback on her personal experiences with medications may help you.

Medical answers

This response is from Peter C. Smith, M.D., of Big Thompson Medical Group, Loveland, Colorado. Dr. Smith is board certified in internal medicine:

Here's what I tell my patients:

Thyroid is a very interesting hormone. It essentially sets the speed at which the body runs. Low thyroid will cause fatigue, weight gain, hair loss, dry skin and constipation among other things. High thyroid will cause weight loss, heart racing, frequent bowel movements and tremor, among other things.

With Grave's Disease, the thyroid is stimulated to produce too much thyroid hormone; it's one cause of hyperthyroidism. Radiation therapy to "destroy" the thyroid is the preferred method in the U.S. to treat Grave's Disease. This, unfortunately, leaves most patients with hypothyroidism (low thyroid levels) and they need replacement therapy.

Patients often gain weight after treatment for Grave's because of a number of factors. One is that our body tends to have a weight "set point," which is a weight that the body would like to be. We all know people who eat everything and don't gain weight, and other people who eat very little and seem to gain weight. These individuals have different "set points." Genetics play a role how much a person will weigh. We can influence this some, obviously, with diet and exercise; but some is beyond our control.

With Grave's Disease, since the metabolism is running at a higher rate, the body's "set point" is lower and people will maintain a lower weight. With Grave's Disease, the body burns more calories as well, so one can eat more and stay the same weight. Once the disease is treated, and it does need to be treated, the body's weight "set point" will rise and the metabolism slows down. Both of these lead to weight gain.

Concerning thyroid replacement, there are different ways to treat it. Most patients will do well with medications like levothyroxine (for which the brand names are Synthroid, Levoxyl, Levothyroid, etc.). Levothyroxine is abbreviated T4 and is what the thyroid gland produces in general. T4 travels through the blood and enters cells, and in the cells it's converted to triodothyronine, which is abbreviated T3. T3 is the active hormone that, in simplified terms, tells the cells how fast to run. Synthroid is a form of T4 and the Cytomel is a form of T3.

By taking Cytomel, a patient is taking pure T3 that goes directly in the cells and "speeds" them up. This is why a runner gets palpitations. In general, physicians prefer to give levothyroxine (T4) because it's what the thyroid is producing and it's best to allow the body to convert it to T3 as it needs to. At times, we'll use Cytomel (T3) to supplement T4, but it's sometimes difficult to manage because it skips one of the body's regulatory steps.

For most people a T4 (such as Synthroid) preparation will work. Occasionally, there are factors such as erratic absorption of T4 from the intestine or inconsistent conversion to T3 inside the cells that lead us to add in T3 to the patient's regimen. I looked in the literature and there's not much information about how vigorous athletic activities affect the thyroid hormones.

Whether one who takes the thyroid hormone supplement and then exercises has, perhaps, less absorption because blood is circulated away from the intestine is, as far as I know, not known. There may be other factors with exercise and thyroid hormone replacement that are not well understood.

I would recommend that your reader continue her diet low in saturated fat in an attempt to keep her weight down. She should be consistent with her daily routine of taking her thyroid on an empty stomach, without antacids, etc. as recommended. She should be consistent with her exercise routine. With consistency, the body usually figures out what it needs. There are other hormone disorders that cause weight gain such as Cushing's Disease, an excess of production of cortisol, the body's natural steroid, that can cause weight gain and her physician may have tested her for this.

Her physician will measure her TSH (thyroid stimulating hormone) level in her blood as a marker of what body needs as far as thyroid replacement. Measuring the TSH and sometimes the free T4 levels is, by far, the most reliable way to judge thyroid hormone requirements. If the T3 (Cytomel) gives palpitations, I would recommend she not use it.

The most useful Internet site for good information on the thyroid is www.thyroidmanager.org.

Click here for part II of the answer.

Do you have a specific training or sport related question? Have world-renowned coach Gale Bernhardt answer it! Send your questions to askthecoach@active.com.

Click here to see previous topics.


Gale Bernhardt was the 2003 USA Triathlon Pan American Games and 2004 USA Triathlon Olympic Coach for both the men's and women's teams. Her first Olympic experience was as a personal cycling coach at the 2000 Sydney Olympic Games.

Discuss This Article